Alabama, 2003

Funnel Cloud in Alabama, May 7, 2003

May 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 8:39 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, May 7, 8:39 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
939 AM CDT WED MAY 07 2003

STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA.  CURRENT
FORECAST WILL BE ADJUSTED SLIGHTLY.  BUSY DAY AHEAD.

.BHM...NONE.
Hazardous weather outlook, May 7, 6:28 AM CST, 6 hours 4 minutes before
ALZ011>015-017>050-071400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA WILL REMAIN IN A WARM AND UNSTABLE AIR MASS TODAY...AND WILL
CONTINUE TO SEE THE RISK OF SEVERE THUNDERSTORMS.  STRONG TO SEVERE
THUNDERSTORMS HAVE ALREADY MOVED INTO MISSISSIPPI...AND THESE ARE
EXPECTED TO MOVE EASTWARD INTO ALABAMA LATER THIS MORNING.  AFTER
THEY MOVE IN...THE THREAT OF SEVERE WEATHER WILL LAST INTO THE
AFTERNOON HOURS.

DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...WHILE
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION LATER THIS MORNING.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
May 7, 12:32 PM CST
Where
Jefferson County, Pinson
Reported by
LAW ENFORCEMENT
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A funnel cloud was reported over Pinson. Several other funnel clouds were reported across Jefferson County.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360584.